Opioids May Signal Poorer Outcomes for Heart Patients: Study
MONDAY, Feb. 11, 2019 (HealthDay News) -- Heart patients prescribed opioid painkillers when they leave the hospital may be less likely to get follow-up care and slightly more likely to die, a new study finds.
It included nearly 2,500 patients discharged from Vanderbilt University Medical Center in Nashville, Tenn., after treatment for heart attack, sudden heart failure or both between October 2011 and December 2015.
Twenty percent of the patients were discharged from the hospital with an opioid prescription.
After leaving the hospital, patients were interviewed about their use of medical services. The telephone interviews were conducted two to three days, 30 days and 90 days after discharge.
Compared to others, patients prescribed opioids were less likely to follow up with their health care provider or take part in heart rehabilitation 30 days after discharge. They were slightly more likely to visit the emergency room, be readmitted to the hospital, or to die within 90 days.
The study was recently published in the Journal of the American Heart Association.
"Hospital discharge provides a unique opportunity to evaluate each patient's medication regimen," said lead author Dr. Justin Liberman, an assistant professor of anesthesiology at Vanderbilt.
"It's important for health care providers to understand the other ways that opioids may affect a patient's future interactions with the health care system," he said in a journal news release.
The study shows an association but does not prove that opioid prescriptions caused patients to miss follow-up care. It's possible that impaired physical and mental function -- known side effects of opioids -- contributed, according to the researchers.
They did not have information about the number of opioids patients took or how long they used them. The study also focused on one hospital where most patients are white, so the findings may not apply to other settings, the researchers said.
The Cleveland Clinic has more about caring for yourself after a heart attack.